New Mexico, 2005

Hail in New Mexico, May 29, 2005

May 29, 2005 · NWS MAF · 2 events in 1 county or zone

Isolated severe thunderstorms produced large hail over portions of Eddy County during the early evening hours of the 29th. Hail ranging in size from pennies to ping pong balls was reported between Carlsbad and Malaga.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Isolated severe thunderstorms produced large hail over portions of Eddy County during the early evening hours of the 29th. Hail ranging in size from pennies to ping pong balls was reported between Carlsbad and Malaga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 29, 12:04 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, May 29, 12:04 PM MST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT SUN MAY 29 2005

.SHORT TERM...
WATER VAPOR IMAGERY DEPICTS CYCLONIC CIRCULATION JUST E OF KMAF WITH
MID LEVEL TROF LYING N/S INVOF FAR E CWFA. VISIBLE IMAGERY ALSO
DEPICTS CIRCULATION NEAR STERLING CO. DEEP MSTR STILL IN PLACE ACRS
CWFA AND TSTMS ALREADY DEVELOPING IN DAVIS MTNS WHERE CLOUDS HAVE
CLEARED WITH MEAGER 7H-5H LR/S OF 6.5 C/KM. BULK SHEAR ONLY 10-15KTS
THUS MINIMAL SHEAR CONCERNS FROM MULTICELL CONVECTION. PW/S STILL
OVER AN INCH WITH STEERING WINDS UNDER 15KTS...THUS LOCAL HEAVY RAIN
POSSIBLE. EXPECTING THAT CONVECTION WILL DISSIPATE EARLY EVENING
WITH LOSS OF HEATING. ELSEWHERE CLOUD COVER TENDING TO LIMIT SB
INSTABILITY WHILE SFC MSTR CONVERGENCE LOOKS TO NONEXISTENT. HOWEVER
WITH ACTIVE CYCLONIC CIRCULATIONS OF LATE WILL KEEP SLGHT CHC POP PB
INTO THE EVENING.

.LONG TERM...
THE NAM CONTINUES TO SHOW A COLD FRONT MAKING ITS WAY INTO THE
NORTHERN PORTIONS OF THE AREA TOMORROW MORNING...THEN MOVING TO NEAR
A CARLSBAD...WINK...JUST SOUTH OF MIDLAND LINE BY MONDAY AFTERNOON.

WHILE THE MODELS CONTINUE TO SHOW A DEVELOPING DRYLINE ACROSS THE
CWA...THE DRYLINE IS NOW PROGGED TO SETUP FARTHER WEST...JUST EAST
OF THE MOUNTAINS.  CONSIDERING THE WEAK WIND FIELDS AROUND 700 MB...
THIS SOLUTION SEEMS REASONABLE.

MONDAY AFTERNOON NAM COMPUTED CAPE VALUES ALONG FRONTAL BOUNDARY AND
EAST OF THE DRYLINE ARE PROGGED IN THE 2500 J/KG RANGE.  FACTOR IN
LIFTED INDICES AROUND -6 LOCATED WITH THE BEST AXIS OF LOW LEVEL
MOISTURE CONVERGENCE...ALONG WITH 700-500MB LAPSE RATES IN THE
7-8C/KM RANGE...AND THE PLACEMENT OF THE SPC DAY 2 OUTLOOK FOR
MONDAY LOOKS VERY REASONABLE.  WHILE THE DIRECTIONAL WIND SHEAR
LOOKS DECENT...THE OVERALL WIND FIELDS MAY BE A BIT WEAK FOR
SUPERCELL DEVELOPMENT.

THE DRYLINE IS EXPECTED TO MIX EASTWARD ON TUESDAY...PERHAPS JUST
EAST OF THE AREA.  DOWNSLOPE WEST WINDS TUESDAY AND LOWER DEWPOINTS
SHOULD RESULT IN WARMER HIGH TEMPERATURES.  HOWEVER...SURFACE LEE
TROUGHING OVER THE NORTHERN AND CENTRAL HIGH PLAINS THROUGH THE WEEK
SHOULD KEEP LOW LEVEL MOSITURE IN PLACE AND THE DRYLINE OVER THE CWA
WEDNESDAY THROUGH SUNDAY.

OVERALL...WILL FAVOR THE NAM FOR TEMPS AND DEWPOINTS.  GFS MOS LOOKS
TOO COOL FOR DAYS 4 TO 7 AND WILL CONTINUE WITH CURRENT FORECAST TRENDS.
ONLY MINOR ADJUSTMENTS ARE ANTICIPATED TO THE CURRENT FORECAST AT
THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  83  61  95 /  20  40  40  30
CARLSBAD NM                60  93  60  95 /  20  20  20   0
DRYDEN TX                  63  89  63  96 /  20  20  30  20
FORT STOCKTON TX           63  91  63  95 /  20  30  30  20
GUADALUPE PASS TX          58  89  58  90 /  20  20  20   0
HOBBS NM                   62  92  62  93 /  20  20  20   0
MARFA TX                   55  84  55  87 /  40  20  20  10
MIDLAND INTL AIRPORT TX    61  85  61  94 /  20  40  40  20
ODESSA TX                  62  86  62  94 /  20  40  40  20
WINK TX                    64  94  64 100 /  20  40  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/03
Hazardous weather outlook, May 29, 12:12 PM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT SUN MAY 29 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301912-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
212 PM CDT SUN MAY 29 2005 (112 PM MDT SUN MAY 29 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PERMIAN BASIN INTO
THE EARLY EVENING HOURS. WIND GUSTS TO 50 MPH AND DEADLY CLOUD TO GROUND
LIGHTNING ARE THE PRIMARY CONCERNS.

SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING ACROSS THE DAVIS
MOUNTAINS...THE BIG BEND...AND THE LOWLANDS OF THE TRANS PECOS REGION.
THESE STORMS ARE CAPABLE OF LOCALLY HEAVY RAIN...DOWNBURST WINDS TO NEAR
60 MPH...SMALL HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED STORMS...SOME STRONG TO SEVERE STORMS ARE EXPECTED
ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE LOWER TRANS PECOS
MONDAY AS A COLD FRONT STALLS ACROSS THE REGION. LARGE HAIL AND WIND GUSTS IN
EXCESS OF 60 MPH ARE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...
LOCAL INTEREST SHOULD REMAIN ALERT TO THE POSSIBLITY OF LOCAL SPOTTER
ACTIVATION MAINLY ACROSS THE TRANS PECOS REGION INTO THE EVENING HOURS.
SPOTTER ACTIVATION IS MORE LIKELY ACROSS THE PERMIAN BASIN AND SOUTHEAST
NEW MEXICO MONDAY AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 29, 2:54 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SUN MAY 29 2005

TXZ058-074-075-081-082-292300-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-PECOS-
REEVES COUNTY AND UPPER TRANS PECOS-TERRELL-
454 PM CDT SUN MAY 29 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN JEFF DAVIS COUNTY...
SOUTHEASTERN REEVES COUNTY...NORTHERN BREWSTER COUNTY...WESTERN AND
SOUTHERN PECOS COUNTY...AND TERRELL COUNTY.

AT 445 PM CDT...STRONG THUNDERSTORMS CONTINUE TO DEVELOP ALONG A
STATIONARY BOUNDARY THAT IS SITUATED FROM THE DAVIS MOUNTAINS
ACROSS THE TRANS PECOS AND INTO TERRELL COUNTY.  THESE STORMS ARE
EXPECTED TO BECOME STRONG AS THEY DEVELOP THROUGHOUT THE LATE
AFTERNOON AND INTO THE EVENING HOURS.  IF STORMS DEVELOP IN YOUR
AREA...STAY ALERT.  EXPECT HEAVY RAIN...SMALL HAIL...FREQUENT
LIGHTNING...AND BRIEF GUSTY WINDS.

SOME REPORTS THAT HAVE BEEN RECEIVED INCLUDE PEA SIZE HAIL 8
MILES TO THE WEST OF ALPINE ACCOMPANIED BY 30 MPH WINDS AS WELL
AS PEA SIZE HAIL IN SANDERSON ABOUT ONE HOUR AGO.

SOME CITIES THAT ARE CURRENTLY BEING AFFECTED INCLUDE...

TX ROUTE 17 NORTH OF FORT DAVIS IN JEFF DAVIS COUNTY...
ALPINE IN BREWSTER COUNTY...
HIGHWAY 57 NORTHEAST OF HOVEY IN PECOS COUNTY...
SANDERSON IN TERRELL COUNTY...
DRYDEN IN TERRELL COUNTY...

RESIDENTS AND TRAVELERS IN THESE AND SURROUNDING AREAS SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

02
Special weather statement, May 29, 3:50 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT SUN MAY 29 2005

NMZ028-300030-
EDDY COUNTY PLAINS-
450 PM MDT SUN MAY 29 2005

...SIGNIFICANT WEATHER ALERT...

AT 440 PM MDT...MULTIPLE STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS
WESTERN EDDY COUNTY.  ONE STRONG THUNDERSTORM IS CURRENTLY LOCATED 18
MILES TO THE WEST OF THE CITY OF CARLSBAD.  A SECOND STRONG STORM
HAS DEVELOPED 15 MILES TO THE SSW OF OF ARTESIA.  THESE STORMS ARE
MOVING TO THE EAST AT ABOUT 20 MPH AND WILL AFFECT US 285 AND NM
137 WITHIN THE HOUR.  STAY ALERT.  EXPECT HEAVY RAIN...SMALL HAIL...
FREQUENT LIGHTNING...AND BRIEF GUSTY WINDS WITH THESE STORMS.

RESIDENTS AND TRAVELERS IN THESE AND SURROUNDING AREAS SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

02
Special weather statement, May 29, 4:34 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT SUN MAY 29 2005

TXZ075-300045-
PECOS-
634 PM CDT SUN MAY 29 2005

...SIGNIFICANT WEATHER ALERT...

AT 625 PM CDT...A STRONG THUNDERSTORM HAS DEVELOPED ACROSS
SOUTHWESTERN PECOS COUNTY 21 MILES TO THE SOUTHWEST OF FORT
STOCKTON.  THIS STORM HAS QUICKLY DEVELOPED AND IS
ALREADY CAPABLE OF PRODUCING VERY HEAVY RAINS...GUSTY WINDS...
DEADLY LIGHTNING...AND SMALL HAIL AS IT PASSES OVER US 67 TWELVE
MILES TO THE NORTHEAST OF HOVEY.  THIS STORM IS CURRENTLY
MOVING TO THE SOUTHEAST AT ABOUT 15 MPH.  STAY ALERT.

RESIDENTS AND ESPECIALLY MOTORISTS IN THIS AND SURROUNDING
AREAS SHOULD MONITOR THE WEATHER SITUATION CLOSELY.  LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

02

The radar

The Midland/Odessa radar (KMAF), 194 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Eddy

When
May 29, 5:00 PM MST
Where
Eddy County, 4 mi SE of Carlsbad
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.383, -104.183

The public reported that ping pong ball size hail fell over U.S. Highway 285 southeast of Carlsbad.

Hail, Eddy

When
May 29, 5:52 PM MST to 5:55 PM MST
Where
Eddy County, Malaga
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.217, -104.067

Penny size hail was reported near Malaga.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451426, 5451346.